19 May Skin Reactions to Photosensitizing Drugs
Ever wonder why we ask what medications you are taking on that medical history form prior to receiving any treatments from us? Believe it or not, there is a huge number of photosensitizing drugs that can cause our skin to be more sensitive to the sun or light-based treatments! Therefore, one of our goals at The Vanity Lab is to ensure the safety of your skin, and to prevent photosensitivity reactions.
Photosensitivity is inflammation of the skin that is triggered by the combination of UV rays and photosensitizing drugs or substances. Photosensitivity reactions can be divided into either phototoxic or photoallergic reactions. Phototoxic reactions are more common, and generally resembles a bad sunburn; symptoms may include stinging, burning, redness, pain, rash, itching, and more. Phototoxicity happens as the drug may become activated by UV rays, making the skin more reactive to the sun. It usually has a quick onset, and the reaction is confined to sun-exposed areas of the skin like the forehead, face, or arms. Photoallergic reactions resemble eczema, and patients may experience itching, scaling, and redness. This type of reaction involves the UV rays changing the structure of the drug, and our immune system seeing it as an invader. Photoallergy tends to be delayed, and can happen several days after sun exposure. It can also spread beyond sun-exposed areas of the skin.
Whether it be phototoxicity or photoallergy, it is very important to be mindful of the medications we are taking, and how they can affect our skin when exposed to sun or light. Examples of photosensitizing drugs are birth control pills, antibiotics, epilepsy medications, acne medications, diabetic medications, and many many more! In order to prevent these skin reactions, make sure you speak to your doctor about whether it is safe for you to receive laser treatments. And most importantly, the holy grail of skin care — sunscreen sunscreen sunscreen!